Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS New York, NY

August 20, 2001Rockland County, Westchester County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 20, 2001, 1:31 PM EDT for Rockland County, Westchester County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2001, 1:31 PM EDT (17:31 UTC)
Expired
Aug 20, 2001, 2:15 PM EDT
In force
44 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS51 KOKX 201730
SVROKX
NYC087-119-201815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
131 PM EDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROCKLAND COUNTY IN SOUTHEAST NEW YORK
  SOUTHWESTERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 215 PM EDT

* AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DOBBS FERRY...OR ABOUT 2 MILES WEST OF
  DOBBS FERRY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES SOUTHEAST OF NYACK AT 135 PM EDT
  3 MILES SOUTHEAST OF NORTH TARRYTOWN...5 MILES SOUTHEAST OF UPPER
  NYACK AT 140 PM EDT
  5 MILES NORTHWEST OF WHITE PLAINS...6 MILES SOUTHEAST OF OSSINING
  AT 145 PM EDT
  OVER HAWTHORNE AT 150 PM EDT

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4104 7407 4090 7393 4103 7371 4120 7382

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:20 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 20, 10:20 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1020 AM EDT MON AUG 20 2001

DISC...WILL HAVE TO MAKE A FEW CHANGES TO THE PREV FCST. FOR THE
START SPC HAS PUT US IN THE SLIGHT RISK FOR TSTM ACTIVITY FOR THIS
AFTN. LOOKING AT THE MRNG SOUNDINGS WE BEGIN THE DAY A BIT UNSTABLE
AND WITH THE WRM FNT JUST TO OUR S AND SOME SHWRS ALREADY BREAKING
OUT AND MOVING TO THE N. AS THE FNT MOVS TO THE N AND THE SLOW MOVNG
CDFNT/TROF APPROACHES FM THE W WE WILL DESTABLIZE A BIT MORE AHND
THE THREAT OF SHWRS/TSTMS WILL BECOME A GREATER RISK.

THERE IS SOME DRYING AT THE H7 LVL AND THIS MAY HELP KP THE THREAT
OF HVY SHWRS DOWN SOME...BUT AS WE DO BECOME A MORE UNSTABLE AND THE
MOIST WORKS ITS WAY INTO OUR RGN WE CUD GET SOME GUSTY WINDS AND HVY
RAINFALL.

SOUNDINGS OUT OF ALB AND BUF SHOW THE MOIST IS UP TO THE H7 LVL AND
THIS WILL WORK INTO OUR RGN BY THE AFTN HRS. ETA BUFKIT SHWS THAT
THERE ARE 30 TO 40 KT WINDS UP INTO THE LWR LVLS AND THIS TOO CUD
GET DOWN WITH THE SHWR ACTIVITY. EARLY MRNG CLDS ARE BEGINNING TO
BREAK UP AND THE SUN IS STRTNG TO APPEAR AND THIS WILL ONLY ENHANCE
US TO DESTABILIZE. THETA RIDGE MOVS IN BY 00Z AND THE ETA MODEL
SHOWS THE RIDGE IS OVR US ARND THEN.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.